Home   News   Article

Hertfordshire police issue alert over ‘potentially hazardous’ class A drug circulating ‘under guise of heroin’





A potentially hazardous batch of class A drugs circulating in Hertfordshire has sparked an urgent safety warning to users in the county.

Hertfordshire police are urging the community to be aware that nationally individuals are believed to be supplying synthetic opioids under the guise of heroin, which are often far more potent and can lead to overdose, cardiac arrest or death.

They say several people have suffered medical episodes after taking suspected synthetic opioids in the county, and they are working to minimise the availability of these substances.

Detective Chief Inspector Mark Clawson, who leads on serious and organised crime for Hertfordshire, said: “While we would never condone the use of illegal substances, we are realistic and understand that people do suffer with addictions, so it is our duty to warn them that there could be a dangerous substance in the drugs they are taking.

“Keeping people in Hertfordshire safe from harm is paramount to our role as the police. This means issuing this warning so people are able to make an informed choice and exercise caution. It’s important to note that we are seeing this issue across the country and it’s not something that’s isolated to Hertfordshire.”

DCI Clawson added: “We’re pleased to report that we have already recovered some of these dangerous substances and made three arrests as part of our investigation, which remains ongoing. In addition, we are liaising with our colleagues in all 10 of the county’s community safety partnerships who support those with drug addiction, so they’re able to share our messaging directly to their service users.”

The county’s community safety unit offers the following advice:

Go low and slow – Be extra-cautious about the sources from which you get your drugs and about the drugs you are taking; maybe starting with just a quarter-hit of a new supply.

Do not use alone – Make sure that someone you trust is present and equipped with a couple of naloxone kits.

• If using with others, it’s best if only one person uses the drug first and uses less as a test dose.

Don't mix drugs – Using more than one drug increases your risks of overdose, including mixing with alcohol.

Naloxone won’t work on non-opiate drugs but it’s always worth having kits available anyway. If in doubt you can use naloxone in any overdose situation. There have been reports of increased doses of Naloxone needed when drugs contain synthetic opioids.

Look after your friends – Look out for the signs of an overdose, e.g. loss of consciousness, shallow or absent breathing, ‘snoring’ or loud ‘rasping’, and/or blue lips or fingertips.

• Be prepared to call immediately for an ambulance if you suspect someone has overdosed.

For further support and advice, visit Spectrum at https://www.changegrowlive.org/spectrum-hertfordshire-drug-alcohol-services/referrals, Talk to Frank at https://www.talktofrank.com/ and Hertfordshire County Council at https://www.hertfordshire.gov.uk/services/health-in-herts/drugs-and-alcohol.aspx.



This site uses cookies. By continuing to browse the site you are agreeing to our use of cookies - Learn More